Background: Transfusion-related acute lung injury (TRALI) is a well-characterized, serious complication of blood component therapy in hospitalized patients. The signs and symptoms are often attributed to other clinical aspects of a patient's condition, and therefore TRALI may go unrecognized. IVIG is a pooled plasma derivative commonly used in the outpatient setting. Respiratory complications of IVIG infusion have typically been attributed to volume overload or allergic and vasomotor reactions. TRALI has never been documented to occur after IVIG infusion.
Case report: A 23-year-old man with multifocal motor neuropathy developed noncardiogenic pulmonary edema 6 hours after receiving 90 g of IVIG by a rapid-infusion protocol. He fully recovered in 5 days with nasal oxygen and bed rest. Granulocyte-associated IgG was detected in his blood 14 and 27 weeks after the event. The lots of IVIG that he received were found to contain a low-titer, panreactive, granulocyte antibody, mostly IgG.
Conclusion: This is the first documented case of TRALI after IVIG infusion. An autoimmune syndrome, including autoantibody-coated granulocytes, may have been a priming stimulus for granulocyte interaction with pulmonary capillary endothelium. Rapid infusion of a large quantity of granulocyte antibody may have precipitated TRALI. A pooled plasma product or derivative may result in TRALI.